Friday, March 21, 2008

Managing Side Effects

Currently, I am taking Tykerb, five pills every day. I also take Xeloda, but now my dosage is 2 pills twice a day, Monday to Friday, with the week-end off. I also had my Zoladex injection in my abdomen. One major side effect seem to be facial breakouts caused by all three, but Tykerb gives me little white zits while Xeloda gave me big angry red ones. I also have had some trouble sleeping, again caused by all three - Zoladex gives me hot flashes which wake me up and the other two have "trouble sleeping" as one of the side effects. I also had a bit of nausea. I think I have some lymphedema around my shoulder blades and my ribs on my back. This week, I also started getting some dry, cracked skin, right at the edges of my fingernails. And, finally, I get mouth sores, bleeding gums, and red sensitive lips.

For breakouts, based upon what my acupuncturist says about the level of "toxic heat" in my body, I started using an aloe vera gel on my face. It cools the skin and also has antibiotic properties. Then, I use a little bit of Clearasil on a breakout, but not all over, because when I did, my skin around my mouth and chin really starting drying up. I had that awful situation where my skin was flakey but I was still breaking out. So far, the gel and the small bit of Clearasil is keeping the red angry zits away.

For sleeping, I started taking melatonin. I'm up to 8mg/night and on that dosage, I've averaged about 6-7 hours/night. So, for the last week, I actually feel normal and have energy. People tell me I've been looking great (considering) this week and I do feel great. Thank goodness! I hate feeling tired. Also, I do a few things to quiet my mind like deep breathing and massaging my feet with lavender oil.

For nausea, I saw my acupuncturist and since then, my nausea symptoms have been almost nonexistent. Yay!

For the lymphedema, during my massage last week, the therapist did some lymph massage and that seems to help. I found out that lymphedema post-mastectomy is not all that uncommon. I had some slight swelling on my back that, when pressed, felt pretty tender. The massage therapist, Mary Jane, also said to wear under armor - tighter t-shirts that you see athletes wearing that do some slight compression. That slight pressure helps move the lymph fluid, since there is nothing pumping your lymphatic fluid around like your heart. Not sure how your body helps it move, maybe through the daily constriction and stretching of your muscles, but compression and massage help it flow. That's why they see things like tai chi or yoga help.

The company that manufactures Xeloda gave me a free tube of "Udderly Smooth" for the hands and feet. I started using that pretty religiously on the dry skin around my fingernails a couple of days ago and that seems to help, too.

And, finally, for the irritating mouth sores, my acupuncturist suggested swishing with aloe vera juice because of its cooling properties and also for its antibiotic properties. She also said that drinking peppermint tea also helps cool things down. What I've found is that the aloe vera juice help keep the sores from getting worse, but they didn't disappear. After drinking the tea the last two nights, I found that any mouth sores that I felt developing disappeared. Also, my whole mouth felt hot, but I could actually feel this wave of coolness in my mouth when drinking the tea. I've had peppermint tea before and I never had that feeling before, but now I can really feel it.

Anyway, just wanted to pass on some strategies for helping with side effects like this . . . they are relatively minor and now that they are coming under control, I feel good and am continuing to see improvement! Yippee! Thanks to everyone who suggested these strategies. Combined together, they do wonders for my mood! Happy Spring Break!


Carver said...

Hi Dee, I'm glad that the strategies are helping you and getting sleep is huge. I wondered if you've discussed the mouth sours with your doctor. I know thrush is pretty common with chemo and there are prescription discs you can suck on that help if that's what you have.

I am weird because I didn't do chemo or immunotherapies but have had symptoms of both as if my body decided to mount it's own reaction. I recently had thrush and at first was scared since the lesion on my tongue could have been more serious. One of my oncologists prescribed a medicated disc that I let dissolve in my mouth 5 x a day and it cleared up the lesions before the oral surgeon appointment where I was going to have a biopsy, which was great. Getting a tongue biopsy was not on my list of fun things to do so I really lucked out.

I thought I'd mention that in case you haven't talked to your doc yet and if what you are doing for your mouth doesn't clear it up. Hope you have a great weekend. I hope I'm not bordering on unsolicited advise. I don't really mean it as advise so much as comparing notes.

Dee said...

Hey Carver,
Just so you know, I take comments like this as comparing notes - this is what happened and this is what we did about it. It's good information.

I'm really glad that all you had to do was to let a medicated disk dissolve in your mouth. I agree, a mouth biopsy does NOT sound like fun. I don't think I'm getting thrush, although I've heard that that is a symptom from chemo. I've seen thrust in babies and a mom I know suffered from it as she tried to breastfed. At this point, the way the acupuncturist is interpreting the symptoms and then treating it really seem to be working, so I'll go with that for now.

I have mentioned this to my doc and he's allowed me to decrease my dose of Xeloda. The dose I'm on seems to be the right balance between the mouth sores and getting enough to be effective.

Thanks for letting me know about that, though! Like I said, it's good information!